Making Space Symposium: 9/27-9/28

This week PennDesign is hosting a two-day symposium on the concept of “making space” – in both the physical and experiential sense – examining new dimensions in design practice that depart from strictly client-driven work “in favor of more nimble, savvy, resilient and aggressive modes of operation that enhance and expand the cultural potency and agency of design,” the symposium organizers write. They explain: “Within these non-traditional formats of practice, the idea of design making space has shifted from solely a material practice toward a focus on the generation of unique platforms from which design can engage society and culture in a projective, anticipatory way – making space to operate; making space to engage; making space to profit; making space to affect change; making space to grow; making space to advocate; making space to change the conversation – and ultimately, making space for design.” The Making Space Symposium gets underway on Thursday afternoon with a panels about Making Space to Engage (3:50pm) and Making Space to Provoke (5:30pm). Friday is a full day that will plow through dialogues about Making Space for New Work (10am), Advocacy (11:40am), Expertise (2:20pm), and the Unknown (4pm).

Making Space will be held at Penn Design’s Meyerson Hall (210 S. 34th Street) is free, but advance online registration is suggested.

Making Space Symposium schedule:

THURSDAY SEPTEMBER 27, 2012

03:30 – Welcome + Introduction, Dean Taylor

03:40 – Introduction and opening remarks, Christopher Marcinkoski

03:50 – 05:20 (1.5 hours) – Panel 1: Making Space to Engage

  • Dialogue Initiator: John Peterson (Vid.), Public Architecture
  • Space Makers: Anne Guiney, Institute for Urban Design; Dan D’Oca, Interboro Partners; Sierra Bainbridge, MASS Design Group; Christine Gaspar Center for Urban Pedagogy
  • Respondent: Inga Saffron Philadelphia Inquirer

05:30 – 7:00 (1.5 hours) – Panel 2: Making Space to Provoke

  • Dialogue Initiator: Jamer Hunt, New School / Big + Tall Design
  • Space Makers: David Belt, Macro Sea; Mitchell Joachim, Terreform / NYU; Aaron Levy, Slought Foundation
  • Respondent: Bill Adair Pew Heritage

FRIDAY SEPTEMBER 28, 2012

09:45 – Welcome Back/Day’s Introduction

10:00 – 11:30 (1.5 hours) – Panel 3: Making Space for New Work

  • Dialogue Initiator: Tim Love UTILE
  • Space Makers: Matthew Passmore, Rebar Art + Design Group; Jonathan Jackson, We Should Do It All (WSDIA); Rory Hyde, Independent Designer/Author
  • Respondent: Cliff Pearson Architectural Record

11:40 – 01:10 (1.5 hours) – Panel 4: Making Space through Advocacy

  • Dialogue Initiator: Toni Griffin, CUNY
  • Space Makers: Maurice Cox, Tulane; Ray Gastil, Penn State; Ryan Gravel, Atlanta Beltline
  • Respondent: Diana Lind, Next American City

01:10 – 02:20 (1 hour) LUNCH

02:20 – 03:50 (1.5 hours) Panel 5: Making Space through Expertise

  • Dialogue Initiator: John McMorrough University of Michigan
  • Space Makers: David Fano, CASE / Columbia; Jared Della Valle, ALLOY; Damon Rich, UD + Waterfront Planner, Newark
  • Respondent: Lloyd Alter Treehugger.com

04:00 – 05:00 (1 hour) Making Space for the Unknown [Closing Discussion: Event Organizers + Special Guests]

Want a digest of WHYY’s programs, events & stories? Sign up for our weekly newsletter.

It will take 126,000 members this year for great news and programs to thrive. Help us get to 100% of the goal.